Alert archive / Texas / High Wind Warnings in 2019

High Wind Warning 1, NWS Midland/Odessa, TX

January 1, 2019

NWS Midland/Odessa, TX issued this high wind warning at Jan 1, 2019, 7:28 AM CST. It was in force for 23 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 1, 2019, 7:28 AM CST (13:28 UTC)
Expired
Jan 2, 2019, 6:00 AM CST
In force
23 hr
Issued by
NWS Midland/Odessa, TX

The text

As transmitted.

741 
WWUS74 KMAF 011328
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
728 AM CST Tue Jan 1 2019

...HIGH WIND WARNING IN EFFECT THROUGH TONIGHT FOR THE GUADALUPE 
PASS...

...FREEZING FOG ADVISORY IN EFFECT THROUGH THIS AFTERNOON FOR THE
GUADALUPE MOUNTAINS...HIGHER ELEVATIONS OF CULBERSON COUNTY...AND
DAVIS MOUNTAINS INCLUDING THE I-10/20 SPLIT...

A strong cold front is moving through the area this morning. 
This has resulted in strong wind being channeled through the
Guadalupe Pass. A High Wind Warning has been issued for today and
tonight.

Cold, moist air behind the front will be favorable for the 
formation of dense freezing fog with light ice accumulations 
causing slick road conditions. A Freezing Fog Advisory is in 
effect.

TXZ258-020000-
/O.UPG.KMAF.HW.A.0030.190102T0000Z-190102T1500Z/
/O.NEW.KMAF.HW.W.0001.190101T1328Z-190102T1200Z/
/O.CON.KMAF.ZF.Y.0001.000000T0000Z-190102T0000Z/
Guadalupe Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
628 AM MST Tue Jan 1 2019

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST WEDNESDAY...
...FREEZING FOG ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

The National Weather Service in Midland/Odessa has issued a High
Wind Warning, which is in effect until 5 AM MST Wednesday. The
High Wind Watch is no longer in effect. 

* TIMING...High wind now through tonight. Freezing fog is expected
  through this afternoon. 

* WINDS...Northeast 35 to 50 mph. Gusts up to 65 mph.

* VISIBILITY...Less than one half mile.

* Impacts...Light ice accumulations and low visibilities could 
  create slick and hazardous driving conditions. High winds 
  could make driving difficult for motorists driving high 
  profile vehicles such as campers, vans, and tractor trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A Freezing Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving, slow down, use
your headlights, and leave plenty of distance ahead of you. Also,
be alert for frost on bridge decks causing slippery roads.

&&

$$

NMZ027-TXZ057-074-020000-
/O.CON.KMAF.ZF.Y.0001.000000T0000Z-190102T0000Z/
Guadalupe Mountains of Eddy County-
Van Horn and Highway 54 Corridor-Davis/Apache Mountains Area-
Including the cities of Queen, Van Horn, Alpine, and Fort Davis
728 AM CST Tue Jan 1 2019 /628 AM MST Tue Jan 1 2019/

...FREEZING FOG ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM
MST/ THIS EVENING...

* TIMING...Through this afternoon.

* VISIBILITY...Less than one half mile.

* IMPACTS...Light ice accumulations and low visibilities could 
  create slick and hazardous driving conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freezing Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving, slow down, use
your headlights, and leave plenty of distance ahead of you. Also,
be alert for frost on bridge decks causing slippery roads.

&&

$$
2 follow-up statements
381 
WWUS74 KMAF 020037
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
637 PM CST Tue Jan 1 2019

...HIGH WIND WARNING IN EFFECT THROUGH TONIGHT FOR THE GUADALUPE
PASS...

...FREEZING FOG ADVISORY IN EFFECT INTO WEDNESDAY MORNING FOR THE
GUADALUPE MOUNTAINS...HIGHER ELEVATIONS OF CULBERSON COUNTY...EDDY
COUNTY PLAINS...STOCKTON PLATEAU...AND DAVIS MOUNTAINS INCLUDING 
THE I-10/20 SPLIT...

A strong cold front has moved through the area this morning. This
has resulted in strong wind being channeled through the Guadalupe
Pass. A High Wind Warning is in effect through tonight.

Cold, moist air behind the front will be favorable for the
formation of dense freezing fog with light ice accumulations
causing slick road conditions. A Freezing Fog Advisory is in
effect.

TXZ258-021500-
/O.NEW.KMAF.ZF.Y.0002.190102T0037Z-190102T1500Z/
/O.CON.KMAF.HW.W.0001.000000T0000Z-190102T1200Z/
Guadalupe Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
537 PM MST Tue Jan 1 2019

...FREEZING FOG ADVISORY IN EFFECT UNTIL 8 AM MST WEDNESDAY...
...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST WEDNESDAY...

The National Weather Service in Midland/Odessa has issued a
Freezing Fog Advisory, which is in effect until 8 AM MST
Wednesday. 

* TIMING...High wind now through tonight. Freezing fog is expected
  into Wednesday morning. 

* WINDS...Northeast 35 to 50 mph. Gusts up to 65 mph.

* VISIBILITY...Less than one half mile.

* Impacts...Light ice accumulations and low visibilities could 
  create slick and hazardous driving conditions. High winds 
  could make driving difficult for motorists driving high 
  profile vehicles such as campers, vans, and tractor trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A Freezing Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving, slow down, use
your headlights, and leave plenty of distance ahead of you. Also,
be alert for frost on bridge decks causing slippery roads.

&&

$$

NMZ027-028-TXZ057-074-075-021500-
/O.NEW.KMAF.ZF.Y.0002.190102T0037Z-190102T1500Z/
Guadalupe Mountains of Eddy County-Eddy County Plains-
Van Horn and Highway 54 Corridor-Davis/Apache Mountains Area-
Pecos-
Including the cities of Queen, Artesia, Carlsbad, 
Carlsbad Caverns NP, Van Horn, Alpine, Fort Davis, 
and Fort Stockton
637 PM CST Tue Jan 1 2019 /537 PM MST Tue Jan 1 2019/

...FREEZING FOG ADVISORY IN EFFECT UNTIL 9 AM CST /8 AM MST/
WEDNESDAY...

The National Weather Service in Midland/Odessa has issued a
Freezing Fog Advisory, which is in effect until 9 AM CST /8 AM
MST/ Wednesday. 

* TIMING...Into Wednesday morning.

* VISIBILITY...Less than one half mile.

* IMPACTS...Light ice accumulations and low visibilities could 
  create slick and hazardous driving conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freezing Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving, slow down, use
your headlights, and leave plenty of distance ahead of you. Also,
be alert for frost on bridge decks causing slippery roads.

&&

$$
293 
WWUS74 KMAF 020936
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
336 AM CST Wed Jan 2 2019

...HIGH WIND WARNING IN EFFECT THROUGH EARLY THIS MORNING FOR  
GUADALUPE PASS...

...FREEZING FOG ADVISORY IN EFFECT THROUGH THIS AFTERNOON FOR THE
GUADALUPE MOUNTAINS...HIGHER ELEVATIONS OF CULBERSON COUNTY... 
EDDY COUNTY PLAINS...STOCKTON PLATEAU...AND DAVIS MOUNTAINS 
INCLUDING THE I-10/20 SPLIT...

A strong cold front has moved through the area bringing strong 
northeast winds to Guadalupe Pass. A High Wind Warning is in 
effect through early this morning.

Cold, moist air behind the front will be favorable for the
formation of dense freezing fog with light ice accumulations
causing slick road conditions. A Freezing Fog Advisory is in
effect.

TXZ258-022200-
/O.EXT.KMAF.ZF.Y.0002.000000T0000Z-190103T0000Z/
/O.CON.KMAF.HW.W.0001.000000T0000Z-190102T1200Z/
Guadalupe Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
236 AM MST Wed Jan 2 2019

...FREEZING FOG ADVISORY NOW IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...
...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS
MORNING...

* TIMING...High wind through early this morning. Freezing fog is
  expected through this afternoon. 

* WINDS...Northeast 35 to 50 mph. Gusts up to 65 mph.

* VISIBILITY...Less than one half mile.

* Impacts...Light ice accumulations and low visibilities could 
  create slick and hazardous driving conditions. High winds 
  could make driving difficult for motorists driving high 
  profile vehicles such as campers, vans, and tractor trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A Freezing Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving, slow down, use
your headlights, and leave plenty of distance ahead of you. Also,
be alert for frost on bridge decks causing slippery roads.

&&

$$

NMZ027-028-TXZ057-074-075-022200-
/O.EXT.KMAF.ZF.Y.0002.000000T0000Z-190103T0000Z/
Guadalupe Mountains of Eddy County-Eddy County Plains-
Van Horn and Highway 54 Corridor-Davis/Apache Mountains Area-
Pecos-
Including the cities of Queen, Artesia, Carlsbad, 
Carlsbad Caverns NP, Van Horn, Alpine, Fort Davis, 
and Fort Stockton
336 AM CST Wed Jan 2 2019 /236 AM MST Wed Jan 2 2019/

...FREEZING FOG ADVISORY NOW IN EFFECT UNTIL 6 PM CST /5 PM MST/
THIS EVENING...

* TIMING...Through this afternoon.

* VISIBILITY...Less than one half mile.

* IMPACTS...Light ice accumulations and low visibilities could 
  create slick and hazardous driving conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freezing Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving, slow down, use
your headlights, and leave plenty of distance ahead of you. Also,
be alert for frost on bridge decks causing slippery roads.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Jan 1, 5:40 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jan 1, 5:40 AM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
540 AM CST Tue Jan 1 2019

.DISCUSSION...

Please see the 12Z aviation discussion below.

&&

.AVIATION...

Breezy northeasterly winds have developed in the wake of a strong
cold front this morning, with 20-25kt gusts possible through
around 18Z-19Z. Thereafter, gusts will diminish, with sustained
speeds expected to remain around 12kt or less. -SN is possible
briefly this morning at CNM, with the potential for -FZDZ at all
terminals after 02/00Z, with little accumulation expected. IFR
ceilings at HOB will improve to MVFR this afternoon, with
intermittent IFR ceilings possible this morning at MAF/INK/PEQ.
Otherwise, MVFR ceilings will prevail through the period.

&&

.PREV DISCUSSION... /issued 428 AM CST Tue Jan 1 2019/

DISCUSSION...
A very strong cold front is currently moving through the area and
temperatures are quickly dropping into the 20s behind it. Hi-res
models are indicating upslope flow will cause dense fog to form
from the Guadalupe Mountains, down to the I-10/20 split and the
Davis Mountains. Temperatures below freezing may cause light ice
accumulations and slick road conditions and a Freezing Fog
Advisory has been issued. The upper level low supporting the
front is still well to the west so precipitation is not expected
to develop through the next 24 hours, though freezing fog or
drizzle may develop tonight across a large portion of southeastern
New Mexico and West Texas. Any icing amounts should be light
(<0.1") though enough to cause slick road conditions.

Most models are showing a saturated atmosphere below freezing
below 750mb, with a drier and warmer layer above freezing located
in the mid levels. With no introduction of snow nuclei coming
from above this layer, such a sounding favors supercooled water
droplets or perhaps small snow grains if the air is cold enough.
Should the saturated low layer prove to be deeper than currently
indicated (extending above 700mb and into the warm layer) then
there is a greater possibility for freezing rain or sleet due to
greater collision coalescense. Precipitation chances do not
increase until Wednesday night and Thursday with the passage of
the upper level low. The expected track of the low will place the
highest PoPs to the north and east of our CWA, however some models
are trending farther south which could spread higher PoPs south.
Otherwise, it would take a fairly strong upper low with a well
defined deformation zone for areas south of I-20 to have precip.
The arrival of the upper low should cause the column to cool
enough so that any mixed wintry precip turns to all snow.
Afterward, the upper low will move off to the east and zonal flow
will bring warmer temperatures for the end of the week and into
the weekend.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     33  25  32  27 /   0  10  30  40
Carlsbad                       30  22  31  24 /  10  10  30  20
Dryden                         44  33  39  31 /   0  10  20  20
Fort Stockton                  37  24  32  27 /   0  10  20  20
Guadalupe Pass                 28  19  28  22 /  10  10  30  20
Hobbs                          27  18  30  23 /   0  10  20  30
Marfa                          45  22  39  22 /   0  10  10  10
Midland Intl Airport           31  24  30  26 /   0  10  20  30
Odessa                         31  22  30  25 /   0  10  20  30
Wink                           34  23  32  25 /   0  10  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Freezing Fog Advisory until 5 PM MST this afternoon for
     Guadalupe Mountains of Eddy County.

TX...Freezing Fog Advisory until 6 PM CST /5 PM MST/ this evening for
     Davis/Apache Mountains Area-Guadalupe Mountains-Van Horn
     and Highway 54 Corridor.

     High Wind Watch from this afternoon through Wednesday morning
     for Guadalupe Mountains.

&&

84/10
Hazardous weather outlook, Jan 1, 7:22 AM CST, 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Midland/Odessa TX
722 AM CST Tue Jan 1 2019

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021330-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
722 AM CST Tue Jan 1 2019 /622 AM MST Tue Jan 1 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Freezing fog is possible across the higher elevations today, and
patchy freezing drizzle is possible tonight for most locations along
and north of I-10, and across the higher terrain. Slick spots could
result, especially on bridges, overpasses, and other elevated
surfaces.

A High Wind Warning is in effect through tonight for Guadalupe Pass.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A light wintry mix of precipitation is possible across most of the
area Wednesday and Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jan 1, 4:45 AM CST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
445 AM CST Tue Jan 1 2019

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-012200-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Glasscock-Ward-Crane-Upton-Reagan-Davis/Apache Mountains Area-
Pecos-Presidio Valley-Marfa Plateau-Big Bend Area-Terrell-
Guadalupe Mountains-
Including the cities of Queen, Artesia, Carlsbad,
Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal,
Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring,
Colorado City, Van Horn, Pecos, Mentone, Kermit, Odessa, Midland,
Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Alpine,
Fort Davis, Fort Stockton, Presidio, Marfa, Big Bend NP,
Marathon, Dryden, Sanderson, Guadalupe Mountains NP,
and Pine Springs
445 AM CST Tue Jan 1 2019 /345 AM MST Tue Jan 1 2019/

...VERY COLD TEMPERATURES AND A WINTRY MIX OF PRECIPITATION IS
POSSIBLE TODAY INTO THURSDAY ACROSS SOUTHEAST NEW MEXICO AND MUCH
OF WEST TEXAS...

A strong cold front has brought very cold air with temperatures
dropping quickly into the 20s. Highs today and Wednesday will
only be in the 20s and 30s across most of the area and many
locations could see 60 hours or more with temperatures below
freezing. Wind chills could also fall into the teens and single
digits the next couple of days.

Freezing fog and drizzle will be possible today and tonight,
before the approach of an upper level low moving across the Four
Corners region brings a chance of precipitation to the area
Wednesday into Thursday. This could impact travel on area
highways.

This precipitation Wednesday could start in the form of light
freezing rain, sleet or snow before transitioning to all snow by
Thursday. While accumulations should remain light, it will be
enough to create slick spots on roads and bridges.

As the situation changes further updates will be issued. Listen
to NOAA Weather Radio or your local media for the latest updates
on this situation.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 4:26 AM CSTFreezing Fog AdvisoryMAF14 hr
Jan 1, 1:53 PM CSTWinter Storm WatchMAFBorden, Howard, Mitchell, Scurry14 hr

Nearby

High Wind Warnings in Texas, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.